Minnesota, 2022Flood in Minnesota, April 13, 2022
April 13, 2022 · NWS ARX · 1 event in 1 county or zone
Heavy rain fell across portions of southeast Minnesota from April 12th into the 13th. Runoff from this rain caused some minor river flooding to occur on the Whitewater River in Whitewater State Park (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell across portions of southeast Minnesota from April 12th into the 13th. Runoff from this rain caused some minor river flooding to occur on the Whitewater River in Whitewater State Park (Olmsted County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 11:22 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 12, 11:22 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1222 AM CDT Wed Apr 13 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 254 PM CDT Tue Apr 12 2022
Key Messages:
- Gusty winds/scattered storms late this afternoon with hail
potential
- Severe weather risk this evening/tonight, highest west of the
MS River
- Strong, gusty winds likely on Thursday
Tonight: Severe Storm Risk
The main focus late this afternoon and tonight remains on severe
storm potential. Preceding the surface low, gusty S/SE winds have
developed in conjunction with strengthening low-level flow. Gusts
have locally reached 45 to 50 mph in some areas so did issue a short
wind advisory for areas west of the MS River. Additionally, showers
and storms will continue to translate northeast with a slug of
strong mid-level warm advection on the edge of the elevated
instability axis through late afternoon. With the steepening mid-
level lapse rates, any storms may produce some hail, with a few
storms likely to produce hail to 1"+.
Heading into this evening, the filling surface low will lift from
eastern NE into southern MN with its associated warm front lifting
north into the area. Despite the extensive low clouds north of
the boundary, an airmass change will occur as the boundary lifts
north with increasing dew points/temps. While a plume of elevated
instability will lift north through the afternoon/evening as lapse
rates steepen aloft, a pool of MLCAPE will spread north and east
more gradually and weaken ahead of the low/cold front this
evening/tonight.
After the initial warm advection storms, the general expectation is
for storms to develop late this afternoon closer to the triple point
in western IA/eastern NE/southwest MN spreading east through evening
and likely organizing into a linear band of storms by the time they
approach. HREF UH paintballs show clustering across western
IA/southern MN during the evening, with storms approaching the local
area by late evening (10-11 pm), weakening as they track east
into WI overnight. Scattered elevated storms also could form by
early to mid evening near the warm front in northern IA/southern
MN/northern WI as the low-level jet strengthens posing primarily a
hail threat given the strong low-level stability/capping in the
warm sector.
There remains some uncertainty in the evolution/strength of the
storms late this evening. RAP soundings show fairly stable/capped
low-levels despite the moistening/increasing MLCAPE through the
evening. The window for surface-based storms looks quite narrow,
focused right ahead of the approaching front. This is when the risk
for damaging winds or an isolated tornado would be maximized with
any bowing segments/mesovortices, especially across far
southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE
maximized over 1000 J/kg. Some severe weather risk could persist
into western WI, although buoyancy will be on the decline
overnight as storms move into this area. Despite the impressive
low-level shear, the low-level thermodynamic profiles and late
evening/overnight timing decreases confidence in the overall
threat, especially with eastward extent, but it will be an evening
to keep on eye on trends as storms begin to develop, given the
rapid airmass change as warm, moist air advects north.
Wednesday/Wednesday Night
Upper level closed low over the Northern Plains States lifts slowly
northeast into northern Minnesota Wednesday into Thursday. Several
pieces of energy rotate around the closed upper level low into the
Upper Mississippi River valley. Main surface front passes across the
forecast area early Wednesday morning. This will push the deeper
moisture transport/east of the forecast area during the day
Wednesday. However...with pieces of energy rotating around the upper
closed low...showers and potentially a few thunderstorms will linger
mainly along and east of the Mississippi River Wednesday afternoon.
Cooler temperatures will advect in behind the surface front and
allow for temperatures to remain nearly steady or fall into the
middle 40s to lower 50s by middle of Wednesday afternoon.
Thursday
Focus turns to the windy conditions across the forecast area
Thursday. Combination of pressure gradient tightening and winds
aloft mixing down to the surface will produce windy conditions
across the forecast area. Both of the NAM/GFS Bufkit soundings show
45 to 50 knots at the top of the mixed layer. Expect wind gusts to
be 40 to 50 miles per hour. Along with the windy
conditions...rain/snow showers will develop Thursday afternoon and
mainly over the northern half of the forecast area.
Friday through Tuesday
Main forecast concerns Friday through Tuesday are precipitation
chances Sunday into Monday. Upper level closed low/trough slowly
pulls east of the Upper Mississippi River valley and another
shortwave trough will track into the Northern Plains States this
weekend. The 12.12z deterministic GFS/ECMWF show some differences on
the strength with the shortwave trough. This will have impacts on
timing of precipitation chances. Depending on temperatures Sunday
into Monday...light snow will continue to be possible across much of
the forecast area. The deterministic models continue to show cooler
airmass filtering in with the shortwave trough and into early next
week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0
degrees celsius to minus 4 degrees celsius through the forecast
period. Temperatures will remain well below normal...with highs
mainly in the 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1222 AM CDT Wed Apr 13 2022
The line of the convection continues to make steady eastward
progress and will be past KLSE by 13.07Z. Once the line moves
past, there will be a period of some light rain with VFR
conditions before the rain ends as MVFR ceilings move back in.
These ceilings are then expected to remain for much of the day in
the wrap around moisture behind the departing area of low
pressure. These ceilings are then expected to move out late
Wednesday afternoon with VFR conditions returning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...DTJ/JM
AVIATION...04
Hazardous weather outlook, Apr 12, 2:26 AM CST, 22 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
326 AM CDT Tue Apr 12 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
326 AM CDT Tue Apr 12 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Strong to severe storms are possible this evening and early
tonight, mainly across northeast Iowa and southeast Minnesota.
Hail and damaging winds would be the main threats along with a
narrow window of opportunity for a few tornadoes.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong west to southwest winds develop on Thursday with gusts of
40 to 50 mph possible. Scattered snow showers are possible north
of Interstate 90 that, when combined with the strong winds, may
lead to brief visibility reductions.
.SPOTTER INFORMATION STATEMENT...
Severe weather reports may be needed this evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
KDS
In the hours before
Local storm report, Apr 12, 11:16 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1216 AM CDT WED APR 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM TSTM WND DMG 2 W WINONA 44.05N 91.70W
04/12/2022 WINONA MN EMERGENCY MNGR
TREES AND POWER LINE DAMAGE
&&
SHEALocal storm report, Apr 12, 11:26 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 AM CDT WED APR 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL HAWKEYE 42.94N 91.95W
04/12/2022 E0.75 INCH FAYETTE IA FIRE DEPT/RESCUE
&&
SHEASpecial weather statement, Apr 12, 11:27 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
1227 AM CDT Wed Apr 13 2022
WIZ041-042-053-130600-
Vernon WI-La Crosse WI-Monroe WI-
1227 AM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of eastern La Crosse,
central Vernon and western Monroe Counties through 100 AM CDT...
At 1226 AM CDT, trained weather spotters reported strong
thunderstorms along a line extending from near North Bend to near
Bangor to 9 miles east of New Albin. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Bangor around 1230 AM CDT.
Sparta, Viroqua, Cashton and Cataract around 1240 AM CDT.
Fort Mc Coy around 1250 AM CDT.
This includes Interstate 90 in Wisconsin between mile markers 13 and
36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern and west central Wisconsin.
&&
LAT...LON 4355 9066 4355 9067 4350 9067 4346 9068
4344 9115 4383 9107 4407 9108 4407 9097
4409 9097 4411 9060 4381 9059
TIME...MOT...LOC 0526Z 268DEG 46KT 4405 9106 4384 9104 4351 9110
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Apr 12, 11:32 PM CST, 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1232 AM CDT Wed Apr 13 2022
IAZ011-029-030-WIZ053>055-061-130600-
Clayton IA-Fayette IA-Allamakee IA-Richland WI-Vernon WI-Crawford WI-
Grant WI-
1232 AM CDT Wed Apr 13 2022
...Strong thunderstorms will impact far eastern Iowa and southwest
Wisconsin through 100 AM CDT...
At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Lansing to Marquette to
near Strawberry Point. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Prairie Du Chien, McGregor and Marquette around 1235 AM CDT.
Guttenberg, Boscobel and Cassville around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa...and southwestern Wisconsin.
&&
LAT...LON 4265 9176 4306 9138 4344 9118 4346 9057
4312 9061 4265 9095
TIME...MOT...LOC 0531Z 259DEG 48KT 4343 9106 4304 9120 4265 9159
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Apr 12, 11:52 PM CST, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1252 AM CDT Wed Apr 13 2022
IAZ030-WIZ042>044-053>055-061-130615-
Clayton IA-Juneau WI-Richland WI-Vernon WI-Adams WI-Crawford WI-
Monroe WI-Grant WI-
1252 AM CDT Wed Apr 13 2022
...A line of strong thunderstorms will impact southwest Wisconsin
through 115 AM CDT...
At 1250 AM CDT, automated stations reported strong thunderstorms
along a line extending from 7 miles north of Tomah to near Boscobel
to near Colesburg. Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Tomah around 1255 AM CDT.
Muscoda around 105 AM CDT.
Necedah around 110 AM CDT.
Dickeyville around 115 AM CDT.
This includes the following highways...
Interstate 94 between mile markers 137 and 147.
Interstate 90/94 between mile markers 46 and 80.
Interstate 90 in Wisconsin between mile markers 36 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9128
4320 9086 4411 9057 4409 8979 4364 8989
4364 9031 4355 9031 4355 9019 4317 9019
4321 9029 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0550Z 265DEG 53KT 4410 9050 4321 9076 4266 9118
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Apr 13, 12:17 AM CST, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
117 AM CDT Wed Apr 13 2022
IAZ030-WIZ043-044-055-061-130645-
Clayton IA-Juneau WI-Richland WI-Adams WI-Grant WI-
117 AM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of southwest Wisconsin
through 145 AM CDT...
At 117 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Necedah to near Muscoda to near Holy
Cross. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Necedah around 120 AM CDT.
Dellwood around 125 AM CDT.
Friendship and Adams around 135 AM CDT.
Dickeyville around 140 AM CDT.
Cuba City and Hazel Green around 145 AM CDT.
This includes Interstate 90/94 between mile markers 59 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4264 9073 4268 9090 4265 9090 4265 9106
4319 9045 4355 9032 4355 9021 4356 9020
4364 9019 4364 9029 4414 9012 4410 8960
4364 8960 4317 9019 4321 9029 4320 9043
4251 9042 4251 9064
TIME...MOT...LOC 0617Z 277DEG 44KT 4407 9008 4319 9038 4265 9101
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SkowFlood, Olmsted
- When
- April 13, 12:28 AM CST to 5:06 AM CST
- Where
- Olmsted County, 3.27 mi SSE of Little Vly to 3.12 mi SSE of Little Vly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.036, -92.105
Runoff after a heavy rain event pushed the Whitewater River out of its banks in the Whitewater State Park. The river crested almost a foot above flood stage at 14.3 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 13, 2022$2.2 million · EF2 · 92 events
- Flash Flooding and Flood in Arkansas, April 13, 20221 death · $50,000 · 0.88 in hail · 10 events
- Rip Current in Alabama, April 13, 20221 death · 2 injured · 1 event
- Rip Current in Puerto Rico, April 13, 20221 death · 1 event
- Tornadoes and Flash Flood in Arkansas, April 13, 2022$335,000 · EF1 · 17 events
- Tornado and Flash Flood in Mississippi, April 13, 20222 injured · $213,000 · EF0 · 30 events
- Tornadoes and Flash Flood in Kentucky, April 13 to 18, 2022$177,000 · EF1 · 25 events
- Damaging Winds in Tennessee, April 13, 2022$200,000 · 61 kt wind · 46 events
- Tornado and Damaging Wind in Oklahoma, April 13, 20221 injured · $325,000 · EF1 · 2 events
- Tornado and Damaging Winds in Indiana, April 13, 2022$330,000 · EF0 · 8 events
- Flash Flooding and Damaging Winds in Tennessee, April 13, 2022$113,000 · 50 kt wind · 25 events
- Tornado and Damaging Winds in Missouri, April 13, 2022$272,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020165.